Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

defibulator concern

I HAVE A LOW EJECTION FACTOR a bit lower than 30% my heart rate is always around 100. My cardiologist recommends a Defibrillator . Im scared to have this done. Im afraid of the procedure, and after wars as well. Is it true they have to stop your heart to see if the device works. How dangerous is this to get done. Please help Im being scared to death..
4 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thank you for taking the time to post to the MedHelp forum.

To begin, your doctor likely recommended an "implantable cardioverter defibrillator", or ICD, as in patients with a left ventricular ejection fraction <35%, implantation of an ICD has been shown to improve survival.  This is because people with a low ejection fraction are at higher risk for sudden cardiac death from an arrhythmia.  The ICD can deliver a small electrical shock when this is detected, which can convert the rhythm back to normal, which can be life saving.

Implantation of the defibrillator is a low-risk procedure, where the electrophysiologist places a wire inside one of the veins in your chest, into the right side of the heart.  This wire is then connected to a generator, which is stitched under your skin.  While there are risks to this procedure, they are generally small and complications are infrequent.  Most patients do very well after the procedure, and can leave the hospital the next day.

Often, the device is tested in the electrophysiology laboratory by inducing a bad rhythm (ventricular fibrillation), and then having the device shock you out of it.  This is generally considered safe, as it is done in a monitored environment.  However, this step is not done by every physician implanting the device, and thus you should check with your doctor to see if they will be doing this at the time of your ICD placement.

After the ICD is placed, you can expect to follow-up with the doctor within about a week, and then have periodic device checks in the doctors office to make sure your device is working well.  The battery in the device lasts about 7-10 years, and when it dies the generator will have to be changed, which is a minor surgical procedure requiring a 1 day hospital stay.  Patients can have this done many times throughout their life.

For a full description of what an ICD is and how the procedure is done:
http://my.clevelandclinic.org/heart/services/procedures/icd.aspx

Thus, you are completely valid being concerned about your health.  However, ICD placement is a common procedure, with a low complication rate.  For further questions, your doctor may be able to assist.

I hope this answers your question, and very best wishes!
Avatar universal
Hi. Hopefully this will give you some encouragement. First seek another opinion & what's the true reason of the reduced EF? Mine was 20% after thyroid ca with injested RAI in 4/2007. The RAI made many problems. I saw 2 ElectroPhysiology Drs & they both said oh you nerd a defibrillator. My gut said No & went to see yet another. He listened! He did a study with me where I was on fhe twice as long But worth it. Took a cath lead to heart, etc & I was right. No defib! It has taken 7yrs but No defib, take 25mg Atenolol & EF is now up to 48% as of Nov 2013. At 30% you are considered to be at heart failure line. Please check out your options. I've had bilateral masect, thyroid cancer w/Rai now hypothyroid, Sjogrens, cataracts,  
glaucoma, 80 surgies/bad injuries. Good luck, Marti
Avatar universal
By the way, my pulse rate went up to 183 & BP was crazy like 178/115 in April.  Im
normal perfect BP but pulse runs higher
cause your heart is
working harder to
push the blood from
the left ventrical into
your body, hence the
reduced EF &
Increased pulse. What
type of heart med are
you on? Im highly
allergic to most any
drugs period.
Antibiotics, heart meds, autoimmune rx
etc. Marti
Atenolol is a Selective Beta Blocker with least side effects unless your weird like me!!
Avatar universal
cardovol, Plavix, Other pressure med, Lasix, baby aspirin, Lipitor,  Also  when I was in  phila  they did a catrisation   one of my arteries is blocke 100 %  anoth 60% And another at 50%  . My  cardiologist  had  a Doppler test  done of my upper and lower extremities  done, Which found  extream vascular disease . Also , a Muga scan  was  done  to determine my ef  was almost 30%. Im sorry Im not  at home to answer  all my meds  I did  the best  I could...
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.